leflunomide, infliximab and hair loss: hi everyone, I... - NRAS

NRAS

34,203 members42,480 posts

leflunomide, infliximab and hair loss

Emye343 profile image
13 Replies

hi everyone,

I’ve been having infliximab infusions plus leflunomide 10mg for about four months now and my main side effect has been weight loss ( down to about 6 and a half stones now, worryingly). Now my hair has started to come out much more than usual. My gp has prescribed Imodium to try to stem the weight loss but I really don’t know what to do about the hair loss. I would welcome any experience/ideas to control both side effects. Due to see my rheumatologist next month, I’m on infliximab because of ulcers caused by the ra in my eyes and using leflunomide as it needs a smart for the infliximab to work apparently and mtx was too toxic for me. Thanks in advance!

13 Replies
Deeb1764 profile image
Deeb1764

I had a bout of hair loss on other RA products biotin was amazing for me my niece a hairdresser recommended it and others on. Here and 3 months later scalp Started to recover! If can’t take biotin there is sea kelp too.

Emye343 profile image
Emye343 in reply to Deeb1764

Thanks Deeb. I’ve started taking biotin and folic acid too. I hope improvements show themselves soon!

Kags1068 profile image
Kags1068

Hi Emye

Nice to hear from you, although sorry you are having some issues. I've had problems with hair loss too (like lots of us it seems). It wasn't affected by Infliximab, but I've never had Leflunomide. Like Deeb has already suggested, I tried (and still use when necessary) biotin supplements. It helped me too. The other thing was at one-point during a bad spell my iron was checked (as I'm often anaemic which can cause hair loss), and at this point my ferritin level was also very low. Taking an iron supplement helped a lot. The only other thing that springs to mind is whether you've ever had thyroid issues, or have had it checked recently? Thyroid problems can (as you may well know) cause all kinds of strange symptoms including hair and weight loss. It seems that a number of people on here have thyroid issues as well as RA etc. Thankfully, I've avoided that up to yet..🤞

Hope those eyes are behaving themselves, and no more cornea problems?

Best wishes X😊

Emye343 profile image
Emye343 in reply to Kags1068

hi Kags, nice to hear from you! Sorry about the delayed reply - just back from a cruise around Norway! (Our first holiday for a couple of years and much needed). I have started taking biotin and I was also recommended folic acid so have restarted that (used to take it when I took mtx). I hope that combination will help, but I suppose it will take time to show any results. I am anaemic, so I will mention that to the rheumatologist next week and see if she wants me to take iron supplements. I’m pretty sure the weight loss is a result of the leflunomide as that is one of the common side effects. I’m below 6 and a half stones now (even all the food on the cruise didn’t help!)im hoping the rheumatologist can suggest something.

My eyes aren’t too bad, thanks. I’m using several different kinds of drops every day now and I haven’t had any more ulcers, thankfully. How about you? How is everything going?

Kags1068 profile image
Kags1068 in reply to Emye343

Hi there

No apology necessary!😊 I'm very pleased to hear you finally got a much needed holiday. It sounds lovely and I'm suitably envious.😉

Yes, the biotin and folic probably will take a couple of months or so to show effects, but i hope they do. Definitely mention the possibility of iron to your rheumy. If you are interested in different hair products (I'm a bit obssessed), personally I've found the Paul Mitchell "Tea Tree scalp care anti-thinning" range good. There's a shampoo, conditioner, scalp tonic and a mousse that helps the hair look fuller too. Not cheap, but you can shop around for best prices, and sometimes get smaller shampoos & conditioner (100 ml size), to try out. I've also found the nanogen thinning hair range to be very good. Obviously things work differently for each of us, but just a couple of suggestions in case you want to experiment!

I can see why you are worried about your weight loss. It's a shame the food on the cruise didn't help! I hope the rheumatologist can suggest something. The only thing i could think of is have you or would you ever condider trying something like Complan as a supplement to your diet? It's the sort of thing they give as a build-up drink in hospital, etc. I'm a bit obssessed with these too!😆 My appetite has been a bit hit and miss this year (sometimes is with the RA), but i tend to have one of these drinks every day - (more as a meal replacement than an addition as I'd like to lose more weight), and so far I've always tolerated them. Just like having a bit of a thick milkshake. I know that wouldn't be to everyone's taste though.

About the eyes, I'm really, really pleased you've had no recurrence of an ulcer. That's fantastic. I hope the Infliximab is helping with that too. Perhaps over time, if it stays settled you may be able to reduce the amount of drops? Here's hoping.🤞🤞

I'm ok, thanks for asking. I'm waiting for a minor op (amniotic membrane) on my blind eye to try and re-set(?) it and make it more comfortable, and can walk a little now just using 1 crutch following my broken femur saga.🙄 Onwards and upwards and all that, eh? Take care 😊

Emye343 profile image
Emye343 in reply to Kags1068

hi Kags,

Thank you for the suggestions re shampoos, I will definitely seek out that range. I like to experiment too! I had to drink complan as a child after a bad bout of glandular fever caused a lot of weight loss: I hated it! Actually, because of the Mast Cell activation syndrome, I have many food sensitivities and allergies and probably couldn’t drink it now, but I will investigate. There are many food groups which I just can’t tolerate now - which probably doesn’t help where weight loss is concerned either - but I was at least maintaining my weight before the leflunomide. I’ll talk to my rheumatologist. I’m wondering whether I could possibly reduce the leflunomide to every other day (she said I need to take it to keep the infliximab working). I’ll see what she says. Yes, I’m so relieved that my eyes have settled down a bit. I’m sure the Infliximab does help.

I do hope you haven’t got to wait too long before the op on your eye and that it does make things more comfortable for you. You have been in the wars! I hope you are more mobile very soon. Xx

Biofreak profile image
Biofreak

Hi Emye. I was on leflunamide for a few months after I couldn't tolerate methotrexate. During that period I developed hair loss. At the time I wasn't on anything else for my RA. I told my rheumatologist who said some people had experienced hair loss on leflunomide but wasn't common. As the leflunamide wasn't helping to control the inflammation I was taken off leflunomide and put on sulphasalazine which I still take alongside biological treatment which was added later. My hair recovered over time but I used sea kelp supplements and a biotin formula shampoo.

Emye343 profile image
Emye343 in reply to Biofreak

hi Biofreak, thanks for replying. I’ve found a biotin and collagen shampoo and conditioner which I’ve started using. I will investigate sea kelp . Thanks!

smilelines profile image
smilelines

on leflunimide and no hair loss.

Emye343 profile image
Emye343 in reply to smilelines

that’s great smilelines. Do you find it helps?

smilelines profile image
smilelines in reply to Emye343

Yes. I think it did help and is still helping, i don’t have that deep ache anymore. I am starting a biologic this month as I am still very stiff. Hope that doesn’t make me loss my hair! It is hard to feel rotten and then on top of that to have hair loss making us feel unattractive. That’s just sad. You know thinking about it I might have lost a bit of hair when first taking the leflunimide. It is hard to tell but I have noticed my hair is feeling thicker lately. Hair loss was not drastic though. Not like with menopause. Does the leflunimide make you feel sick to your stomach. Is that why you are losing so much weight? I lasted three weeks on Methotrexate! Toxic for me too! Funny how it works so nicely for some and practically kills others!

Emye343 profile image
Emye343 in reply to smilelines

hi smilelines,

Yes, I take a biologic (infliximab infusions) along with the leflunomide. Leflunomide on its own wouldn’t be effective enough for me either.

The leflunomide made me feel sick at the beginning but that settled down. No, the problem is (not to put too fine a point on it) it causes everything to go straight through me. I won’t go into any more detail except to say it’s a good thing we have more than one loo in the house or my poor husband wouldn’t get a look in!

Oh the joys of ra medication….!

smilelines profile image
smilelines

oh, my. Hope it calms down!

You may also like...